Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 33, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2022, 4:44 PM EDT for Fountain County, Tippecanoe County, Warren County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2022, 4:44 PM EDT (20:44 UTC)
- Expired
- May 15, 2022, 5:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fountain County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:22 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WUUS53 KIND 152044
SVRIND
INC045-157-171-152115-
/O.NEW.KIND.SV.W.0033.220515T2044Z-220515T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
444 PM EDT Sun May 15 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Fountain County in west central Indiana...
Western Tippecanoe County in west central Indiana...
Northeastern Warren County in west central Indiana...
* Until 515 PM EDT.
* At 444 PM EDT, a severe thunderstorm was located 7 miles south of
Otterbein, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Shadeland, Lafayette, West Lafayette and Purdue University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8695 4030 8686 4021 8737 4033 8742
4048 8713 4048 8709 4050 8709 4056 8696
TIME...MOT...LOC 2044Z 240DEG 22KT 4039 8714
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Puma3 follow-up statements
831
WWUS53 KIND 152057
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
457 PM EDT Sun May 15 2022
INC045-157-171-152115-
/O.CON.KIND.SV.W.0033.000000T0000Z-220515T2115Z/
Fountain IN-Tippecanoe IN-Warren IN-
457 PM EDT Sun May 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN FOUNTAIN...WESTERN TIPPECANOE AND NORTHEASTERN
WARREN COUNTIES...
At 456 PM EDT, a severe thunderstorm was located near Otterbein,
moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland and Purdue
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8695 4030 8686 4021 8737 4034 8735
4048 8713 4048 8709 4050 8709 4056 8696
TIME...MOT...LOC 2056Z 246DEG 23KT 4041 8706
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Puma706
WWUS53 KIND 152103
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
503 PM EDT Sun May 15 2022
INC045-157-171-152115-
/O.CON.KIND.SV.W.0033.000000T0000Z-220515T2115Z/
Fountain IN-Tippecanoe IN-Warren IN-
503 PM EDT Sun May 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN FOUNTAIN...WESTERN TIPPECANOE AND EAST CENTRAL
WARREN COUNTIES...
At 503 PM EDT, a severe thunderstorm was located near West Lafayette,
or near Otterbein, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland and Purdue
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4056 8695 4030 8686 4021 8737 4032 8729
4045 8712 4048 8709 4050 8709 4056 8696
TIME...MOT...LOC 2103Z 248DEG 23KT 4042 8700
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Puma422
WWUS53 KIND 152110
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Sun May 15 2022
INC045-157-171-152120-
/O.EXP.KIND.SV.W.0033.000000T0000Z-220515T2115Z/
Fountain IN-Tippecanoe IN-Warren IN-
510 PM EDT Sun May 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN...
WESTERN TIPPECANOE AND EAST CENTRAL WARREN COUNTIES WILL EXPIRE AT
515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
west central Indiana.
LAT...LON 4056 8695 4030 8686 4021 8737 4032 8729
4045 8712 4048 8709 4050 8709 4056 8696
TIME...MOT...LOC 2110Z 240DEG 22KT 4043 8698
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:18 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 15, 2:18 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 218 PM EDT Sun May 15 2022 .Short Term...(This evening through Monday night) Issued at 218 PM EDT Sun May 15 2022 - Strong to Severe Storms possible this evening and overnight Surface analysis early this afternoon shows a weak trough of low pressure in place from MI...across IL to SW MO. Convection was present over MO with this feature. GOES16 shows high cloud/convective debris over IL advancing east toward Indiana. Winds were light and mainly westerly across the forecast as high pressure was found over the southeastern states. Dew Points have fallen to the mid 50s as some dry air aloft has been mixing down. Tonight... Convective temperatures are expected to be reached this afternoon...leading to CU developing and perhaps and isolated shra/tsra as CAPE values linger around 1000 J/KG. Thus will continue with increasing pops late this afternoon and early evening. A short wave aloft over the plains is depicted by the models is responsible for the previously mentioned weak surface trough and associated convection. This feature is expected to push toward Indiana tonight and cross the state overnight. With favorable moisture in place...showers and thunderstorm development is expected late this evening as the wave passes. Forecast soundings show a saturated column by 03Z...and HRRR depicts showers and storms pushing through Indiana during the late evening. With a loss of heating...best instability will be gone...but an isolated evening severe thunderstorm cannot be ruled out. Will use high pops this evening as these forcing features pass. Subsidence and drying is shown in the column by 09Z...thus will trend toward dry forecast late overnight after the wave is expected to pass to the east. Regarding eclipse viewing...clouds from convection and the passing wave will make it difficult to nearly impossible to view the lunar eclipse tonight. Perhaps Indiana will have better luck on November 8 2022. Monday and Monday Night... Models continue to depict a quick NW flow aloft across Indiana on Monday. A strong ridge aloft will be found across the Rockies...allowing for NW flow along with subsidence across the plains spilling into the Ohio Valley. Forecast soundings on Monday show a dry column but convective temps may be reached in the afternoon with some sct flat topped CU due to an inversion aloft. Thus will trend toward a mostly sunny day and mostly clear night. && .Long Term...(Tuesday through Sunday) Issued at 218 PM EDT Sun May 15 2022 The synoptic pattern on Tuesday will feature a digging but progressive trough across Quebec into the northeast states, and an eastward progressing but deamplifying upper level ridge across the west and central part of the country. Mean northwesterly flow over Indiana will result, but trend zonal. This will hold temperatures near or just below mid-May climatology through Wednesday. Within the increasingly zonal/quasi-zonal flow pattern, a few midlevel perturbations will move through the area. Perturbation #1 arrives late Tuesday night, inducing modest warm/moist advection and some light to moderate precipitation especially just to our north. The greater QPF signal in the models appears to be tied to upscale growth and MCS evolution from Plains convection that reaches our area early Wednesday. Spatiotemporal details with these type of events are notoriously difficult at this time range, given several smaller scale difficult to resolve influencing factors. One possible scenario may be a tendency for the MCS to build southward on preferential flank of cold pool where it interacts with modest low level jet. In this scenario, precipitation would mostly move southwest of our area. Ensemble members seem evenly split with a more northward or southward track. Perturbation #2 will arrive late Wednesday and would be more productive at convective generation if antecedent convection hasn't overturned the environment. In this conditional scenario, instability and shear would be sufficient for organized strong/severe thunderstorms. Perturbation #3 should arrive late Thursday, although at this time range GEFS/EPS ensemble members are more chaotic so there are varying QPF footprints and magnitude. Instability and shear will again be sufficient for strong to severe thunderstorms, if they occur in our area. A deeper closed low is shown in most medium range models over the northern Plains or northern Rockies, though individual ensembles and deterministic are quite out of phase by this time range. Most show an intense enough mid-latitude system with established warm conveyor belt, anomalous moisture, and forcing for significant convective development along the trailing cold front. This could occur in our area anytime from late Friday afternoon to Saturday afternoon, given the current spread in the models. In either case, we will see around 10 degree positive 2m temperature anomalies preceding the system, and only modest cold advection in its wake next weekend given consensus on a northeastward track, despite timing and amplitude differences. If models trend more closed and northwestward with the track, impactful/widespread convection would be less likely at this latitude and this far east. We will refine as model spread lessens over the next few days. && .Aviation...(18Z TAF Issuance) Issued at 100 PM EDT Sun May 15 2022 IMPACTS: - VFR this afternoon - Brief MVFR possible between 22Z-05Z with passing shra and tsra expected. DISCUSSION: Convective temps in the lower 80s are expected to be reached this afternoon and CU development is expected. GOES16 shows convective debris clouds over MO/IL streaming east within the flow aloft. Thus expect VFR conditions with increasing cloud coverage this afternoon. A short wave is expected to push toward Indiana late this afternoon and pass across the state tonight. Diurnal convection head of the approaching wave will lead to some sct-isolated shra/tsra late this afternoon and early evening before stronger forcing arrives overnight. Have used a VCTS mention for the chances for low coverage showers/storms this evening...but per HRRR trended toward prevailing groups of MVFR conditions overnight as the forcing from the passing wave is expected to pass and generate showers and storms. In the wake of the short wave a quick return to VFR is expected as subsidence resumes and forecast soundings depict a dry column. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Puma Long Term...BRB Aviation...Puma
Hazardous weather outlook, May 15, 3:31 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 331 PM EDT Sun May 15 2022 INZ021-028>031-035>049-051>057-060>065-067>072-161945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 331 PM EDT Sun May 15 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. There is a SLIGHT RISK for severe thunderstorms tonight through the eevening and early overnight hours across most of Central Indiana. Damaging winds are the primary threat with large hail also possible. Lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances return Wednesday with small chances for additional storms into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:06 PM EDT | Severe Thunderstorm Warning | IND | Vermillion | 24 min |
| May 15, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 31 min |
| May 15, 4:57 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 33 min |
| May 15, 5:08 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 37 min |
| May 15, 5:54 PM EDT | Special Weather Statement | IND | Vigo | 36 min |
| May 15, 6:28 PM EDT | Special Weather Statement | IND | Sullivan | 32 min |
| May 15, 7:47 PM EDT | Special Weather Statement | IND | Daviess, Knox | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.